Medication headache is a chronic cephalgia (headache) of a secondary nature that occurs against the background of constant use of an anesthetic in the presence of migraines and other cephalgic syndromes. It is characterized by a constant squeezing headache of moderate intensity. Medication cephalgia is diagnosed clinically with the help of an observation diary. Instrumental methods are aimed at excluding other causes of the syndrome. Treatment is based on the cancellation of the drug that provokes abusus. Withdrawal symptoms are stopped by antidepressants, neuroleptics, antiepileptic drugs. In the future, the selection of therapy for the underlying disease is necessary.
G44.4 Headache caused by the use of medicines, not classified elsewhere
Medication headache is provoked by the incorrect use of pharmaceuticals for the relief of cephalgia. In practical neurology, Medication cephalgia has synonyms “medicinal”, “ricochet”. Self-treatment of patients with available over-the-counter analgesics has led to the widespread spread of the disease in economically developed countries. In Europe, the USA, this pathology accounts for 1/5 of all cephalgias. The medicinal version of headaches affects 1% of the entire population of the planet. Among chronic cephalgias, the drug form occupies 60%. People with a high level of anxiety and a tendency to depression are susceptible to the disease. Women suffer more often than men.
Reasons of medication headache
The main etiological factor of medication headache is the constant intake of painkillers against the background of the existing primary pathology (migraine, tension pains). Cephalgia does not develop when using the same drugs in the treatment of other diseases (arthritis, neuritis, osteochondrosis of the spine). Potentially dangerous pharmaceuticals are:
- Combined analgesics are drugs that, in addition to aspirin, analgin and their analogues, include caffeine, barbiturates.
- Derivatives of ergot alkaloids (ergotamine). Widely used in migraine therapy.
- Triptans (zolmitriptan, eletriptan) are serotonin derivatives with a specific antimigrenous effect.
- Opioids are narcotic analgesics with a pronounced analgesic effect.
- NSAIDs are nonsteroidal anti-inflammatory drugs. They belong to non-narcotic analgesics. They are the most rare cause of medication cephalgia.
The regularity of intake and dosage play a role in the development of the disease. Constant use of an analgesic is more likely to provoke medication cephalgia than the rare use of shock doses.
The mechanism of development of the disease depends on the pharmaceutical used, has a psychological component. The inadequate use of painkillers and the formation of psychological dependence leads to increased anxiety, the presence of depression. There is a hereditary predisposition to depressive states, abuse, alcoholism. Prolonged use of painkillers causes a decrease in their effectiveness.
In the hope of eliminating the pain syndrome, the patient takes medications more often, in increasing dosages. The pain does not stop completely or stops for a short period, which forces the patient to continue increasing doses. A vicious circle is formed, as a result of which the primary headache is transformed into a chronic medical one. The transformation process is closely related to the nociceptive system of the brain responsible for pain perception.
Symptoms of medication headache
There is a constant cephalgia against the background of regular long-term use of analgesics. The pain is aching dull, moderately pronounced. Patients indicate a feeling of squeezing, squeezing of the head, the presence of pain at the moment of awakening. Symmetrical diffuse spreading of pain sensations over the head is characteristic. The medicated headache worsens in the morning, changes its intensity during the day. They are provoked by physical, psychoemotional, mental stress, cessation of taking a cupping pharmaceutical (withdrawal syndrome). Medication cephalgia persists for more than half of the days in a month, is stopped by an analgesic partially and for a short time. In patients suffering from migraine, chronic pain is combined with migraine-like paroxysms occurring 2-5 times a month. The latter may have an aura, occur in the form of pulsating hemicrania with nausea, vomiting, photophobia.
The consequence of prolonged and almost constant cephalgia is irritability, fatigue, aggravation of depression. An uncoupled headache negatively affects the ability to concentrate attention, leads to a decrease in performance. Possible sleep disorders: insomnia, daytime drowsiness due to fatigue.
Medication headache is diagnosed mainly on the basis of clinical data. It is important to establish the secondary nature of pain against the background of a history of primary cephalgia, to find out what medications the patient takes, their dosage, frequency of use, effectiveness. Instrumental techniques are auxiliary, used to exclude organic pathology of the brain. The diagnostic algorithm includes:
- Keeping a diary. The patient writes down in a separate notebook the time of occurrence, nature, duration of pain. Indicates in the diary the name, dosage of the drug and the exact time of administration.
- Neurologist’s examination. Neurological status without features. The identification of neurological symptoms during a neurologist’s consultation casts doubt on the assumption of the medicinal form of cephalgia.
- Primary instrumental diagnostics. Assessment of the state of the central nervous system using EEG, Echo-EG makes it possible to exclude the presence of an organic cause of pain formation (cerebral cyst, hydrocephalus, brain tumor).
- MRI of the brain. Tomographic examination of brain structures makes it possible to confirm the absence of morphological changes in cerebral tissues.
The diagnosis is established in the presence of pain syndrome for more than 15 days a month for more than 3 months in the absence of organic brain damage.
Treatment of medication headache
The basic point in therapy is the complete abolition of painkillers. During the treatment period, the patient must continue to keep a diary of observations. If the patient’s condition does not improve 2 months after the withdrawal of the analgesic, the medical etiology of pain is questionable, other reasons should be sought. Treatment consists of the following stages:
- Cancellation of analgesic agent. In the case of non-narcotic analgesics, it is carried out abruptly, when using narcotic drugs – gradually, in combination with detoxification.
- Therapy during the withdrawal period. Against the background of stopping the use of painkillers, it is possible to aggravate cephalgia, increase anxiety, sleep deterioration, nausea, vomiting. Symptoms persist for several weeks. Antidepressants (amitriptyline), anticonvulsants (valproates, topiramate) are used for cupping. When taking a narcotic analgesic, cancellation is made under the guise of neuroleptics.
- Treatment after liquidation. Often, after about 2 months after stopping taking the problematic drug, there is a return of symptoms of primary headache. Therefore, the correct selection of therapy for the underlying disease and prevention of relapse is necessary. It is advisable to exclude or delay the appointment of a drug provocateur as much as possible, and if necessary, strictly limit the frequency of use.
Prognosis and prevention
The correct treatment tactics in most cases leads to recovery. In 40% of patients, medication headache recurs within 5 years. Primary and secondary prevention includes adequate therapy of cephalgia, regular monitoring and explanatory work with patients. It is necessary to warn patients about the consequences of uncontrolled use of painkillers and the danger of self-medication, inform them about the need to consult a doctor when the effectiveness of prescribed medications decreases.